Jump to content

Recommended Posts

silverkid

Hi Alto & fellow Survivors,

 

Thought I would update you on my progress.

 

So in July of 2011 I had reduced my Pristiq down to the minimum (50mg). Pristiq, just like it's predecessor Effexor has a very short half life and therefore more intense withdrawal symptoms than the old fashioned Prozac. So I switched to Prozac - the first day I think it was 80mg, then 60mg for a day or so, then 40mg for a few weeks, then down to 20mg. It was at this point I wrote my original post and took Alto's advice to let myself stabilise on the 20mg.

This was a very difficult time but I just persisted with it. I was able to get the Prozac in a tablet form under the brand name Lovan which allowed me to slowly reduce down to 5mg over the next 5 months or so. During this time I experienced many days where I was nauseated, would sometimes vomit or feel as if I was about to at any moment, had brain fog, felt anxious, felt depressed, but these symptoms fluctuated and sometimes were way better than others.

I began to feel my emotions coming back slowly, which I had not felt in a long time. When I was on Pristiq I was just numb, no good emotions, no extreme emotions, just nothing. I also became a little more outgoing and made friends at school more easily. I was able to keep all my appointments & turn up to class everyday and get assignments done (sometimes i needed extra time and this was granted) despite feeling crappy.

 

However, when I went down to the last 5 mg, my anxiety took a turn for the worse. I started to have increasing intrusive thoughts that were extremely distressing and this made me feel suicidal. I began to exhibit symptoms of OCD, developing obsessions and compulsions (both mental & physical). My therapist did not diagnose me with OCD but she TREATED me for OCD for the next 12 months to help me learn how to manage the distress and anxiety and that is something that has really helped me get by.

At one point in around November/December 2011 my Doctor commnced me on Abilify 10mg as he thought was concerned about these thoughts in the contxt of his bipolar diagnosis. He chnaged my diagnosis to Bipolar 1 and interpreted these symptoms as 'verging on psychosis'. My therpaist and myself both disagreed with this as at no point did I ever lose touvh with reality, have thought insertion, broadcasting, thought disorder, ideas of reference, halucinations etc.

However the Abilify did lift my mood, decrease my anxiety (not initially but within a few weeks)and help me feel less suicidal, and i was able to finish the schhol semester. But of course I then had to taper off the Abilify (I stopped the Prozac 5 mg as soon as I started the Abilify). I tapered off the Abilify 1/4 of a tablet every week until I was off it by the end of January this year. I was on break from school at the time, and put a lot of effort into looking after myself physically from that point on, more vegetables, more good fats, more fruit, more meat, more exercise, more social contact, and more SLEEP!

 

Since then I have continued to focus on physical health to relieve mood & anxiety symptoms. The big thing that helps me is a walk every day. If I don't do that, I start to get flat. I also put into use every day the skills I learned in therapy to deal with anxiety. I was able to finish my degree in July and have since started working full time in my new profession, so i am off disability, I'm contributing in my own way and feel the rewards of that, and I've been slowly integrating healthy lifestyle choices and making a routine around work.

 

I have to be very careful to stay in a routine as best I can, fit a walk into my day on MOST days, eat fruit and vegies and see my friends every second week or so and get enough sleep. My life to others probably appears very boring at the moment, but I am quite content. I keep up with my chores, am organised, and I have less episodes of feeling depressed, & my anxiety is more managable. I haven't felt those old suicidal feelings for several months now although i still have periods of feeling down, but these are less intense and go away quicker. And I haven't had any symptoms of mania whatsoever.

Eventually I hope to be able to start some hobbies (or at least one)and start doing a few extra outings like the movies and theatre etc, but now I feel I just need to focus on the basics of staying well.

 

My friends are amazed that I am my old self again if not better!

 

So that is a success story of sorts.

So if you are struggling - persevere. Get the support you need from friends, family, therapists etc to see you through this difficult time. part of coming off meds is learning adaptive techniques of coping with symptoms other than taking medicatiosn, and this isn't easy to do on your own. Take care of your physical health, and be compassionate with yourself. Your brain is amazing and is not doomed to always feeling these effects of psychotropics, It will heal and adpat in time. Mine is still adapting, but I'm a lot better than where I was.

Share this post


Link to post
Share on other sites
antoinette

I have the intrusive thoughts also. They are horrible. I'm in withdrawal from lexapro. I'm glad something helped you. My ocd is out of control! Do you ever have those symptoms anymore?

Share this post


Link to post
Share on other sites
Jemima

So you are completely off meds now since last January? That's wonderful! Thank you for getting back to us and letting us know.

 

So often antidepressants overstimulate a person and the hyperactivity is mistakenly diagnosed as Bipolar, more drugs are prescribed, and the problem is compounded. Had I not been seeing a GP instead of a psychiatrist, I expect that's what would have happened to me when I was overwhelmed by Lexapro.

 

I'm tempted to move your post to the "Recovery Success Stories", but for the sake of continuity, I'll just make a link to this post.

 

Bravo!

Share this post


Link to post
Share on other sites
basildev

Fantastic!

 

What a great story.

 

Congratulations

Share this post


Link to post
Share on other sites
dalsaan

Hi Silverkid

 

Congratulations, on all you have achieved. I love how much clarity you have on what you need to do for your wellbeing and your dedication to sticking to it

 

Well done and thanks for proving some inspiration

 

Dalsaan

Share this post


Link to post
Share on other sites
areyouthere

FANTASTIC!!! Thanks for the update and congrats to you!

Share this post


Link to post
Share on other sites
Narcissus

I can relate to much of your story silverkid, especially the part about having to struggle through academic life with a medicated and disordered mind. Sounds like you're on the right track now, I wish you all the best.

Share this post


Link to post
Share on other sites
Nikki

Bless your heart and thank you for sharing about perseverance B)

 

Nikki

Share this post


Link to post
Share on other sites
Altostrata

silverkid, thanks for checking and congratulations on finally recovering from getting off all the drugs.

 

Amazing that the Abilify helped your Pristiq/Prozac withdrawal. I've never heard of that. At the time you started taking it, did you have any other withdrawal symptoms other than the intrusive thoughts? How long did it take to help? Did you have any side effects from it?

Share this post


Link to post
Share on other sites
Iggy131313

hmm, intetesting how silverkid thinnks that abilfy helped, thats what bbook said helped him? could be a total coincidence but just an observation...

Share this post


Link to post
Share on other sites
Hopeinahpwr

Silverkid,

Well said!...part of coming of the meds is learning ways to cope without the meds, and family, friends, they are key!!!!!! Congratulations!!! I hope to be where you are one day!

Share this post


Link to post
Share on other sites
elbee

Thanks for some inspiration as I begin the process of getting off meds!

Share this post


Link to post
Share on other sites
ChessieCat

Hi there,

 

The staff at SA are wondering how you are.  We'd love to hear how you are doing now.   Would you mind dropping by and giving an update?

 

Thanks.

CC

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy